Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 144, NWS Green Bay, WI

August 23, 1998Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 23, 1998, 7:18 PM CDT for Door County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1998, 7:18 PM CDT (00:18 UTC)
Expired
Aug 23, 1998, 7:45 PM CDT
In force
27 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Door County, WI

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:30 PM CDTHail 0.75Baileys Harbor, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS1 KGRB 240019 RRA
SVRGRB
WIC029-240045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
718 PM CDT SUN AUG 23 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DOOR COUNTY IN NORTHEAST WISCONSIN

* UNTIL 745 PM CDT

* AT 715 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 20 MILES NORTH OF STURGEON BAY. MOVEMENT WAS EAST AT 
  30 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EGG HARBOR BY 725 PM
  FISH CREEK BY 725 PM
  BAILEYS HARBOR BY 735 PM

THIS THUNDERSTORM WILL PRODUCE DIME-SIZE HAIL. THIS THUNDERSTORM WILL
ALSO PRODUCE WINDS TO 50 MPH.  MOVE INDOORS UNTIL THE STORM PASSES.

JKL/JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CDT SUN AUG 23 1998

LACK OF SIG LOW-LVL CONVG OVR AREA AND SYNOPTIC SCALE SINKING BEHIND
DEPARTING SHRTWV TROF PREVENTED TSTM DVLPMT DURG MOST OF DAY...XCPT NR
UP BORDER WHICH WAS IN FAVORED LEFT EXIT REGION OF ASSOCD JET MAX.
HOWEVER...DURING LAST 30 MINUTES...1KM VIS SAT AND RECENT 88D IMAGES
INDCT DVLPG LINE OF CU DVLPG INTO CBS OVR CNTRL PART OF STATE (SW PART
OF OUR CWA) DUE IN PART TO STRONG INSTAB WITH SFC TEMPS IN M-U 80S AND
DEWPTS IN L-M 70S.

AT 19Z SFC COLD FNT EXTENDED FM N-CNTRL MN TO SRN SD.  THE NRN PART OF
THE FNT WL CONT TO MOV E TNGT...ENTERING NW PART OF OUR FCST AREA AFT BY
02Z...AND EXITING SE PART OF FCST AREA BY ABT 08Z.  GIVEN THE MARGINAL
INSTAB WITH THE TIME OF DAY AND WEAK CONVG ALNG FNT...SMALL CHC RW/TRW
TNGT WITH FNT.

NGM MOS GUID HAS DONE A FINE JOB WITH TEMPS LAST FEW RUNS...AND 23/12Z
NUMBERS LOOK GOOD.

JKL

In the hours before

Local storm report, Aug 23, 5:35 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
535 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    CATO                      WI   60 MPH WIND GUST
08/23/98   MANITOWOC

PLH
Local storm report, Aug 23, 5:35 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
535 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    CATO                      WI   60 MPH WIND GUST
08/23/98   MANITOWOC

PLH
Local storm report, Aug 23, 6:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
631 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    1 S EGG HARBOR            WI   FUNNEL CLOUD
08/23/98   DOOR

PLH
Local storm report, Aug 23, 6:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
631 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    1 S EGG HARBOR            WI   FUNNEL CLOUD
08/23/98   DOOR

PLH
Local storm report, Aug 23, 6:39 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    1 S EGG HARBOR            WI   TORNADO
08/23/98   DOOR

PLH
Local storm report, Aug 23, 6:39 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT SUN AUG 23 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    1 S EGG HARBOR            WI   TORNADO
08/23/98   DOOR

PLH

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.